Washington, 2018

Flood in Washington, May 9 to 16, 2018

May 9 to 16, 2018 · NWS OTX · 1 event in 1 county or zone

Spring time mountain snow melt caused the Methow River to rise to a minor flood level and fluctuate slightly above and below the Flood Stage during the second and third weeks of May. No buildings or structures were threatened by this flood, however minor flooding of secondary roads and bottom lands near the river between Pateros and Mazama resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Spring time mountain snow melt caused the Methow River to rise to a minor flood level and fluctuate slightly above and below the Flood Stage during the second and third weeks of May. No buildings or structures were threatened by this flood, however minor flooding of secondary roads and bottom lands near the river between Pateros and Mazama resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 9, 9:59 AM PST, 3 hours 1 minute earlier.

Area forecast discussion, May 9, 9:59 AM PST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
1059 AM PDT Wed May 9 2018

.SYNOPSIS...
A system pushing through the region will bringing periodic showers
and a chance of thunderstorms today, along with cooler temperatures
and breezy conditions. Cool, showery, and breezy weather lingers
into Thursday. Warm and dry conditions will return over the
weekend and persist into early next week.

&&

.DISCUSSION...
Today through Thursday: Periodic precipitation, breezy and
cooler conditions will impact the Inland Northwest. A cold front
shifting east will push the first wave of precipitation toward NE
WA and ID this morning. However the mid-level shortwave trough on
its heels will bring other scattered showers to the Cascades
through north-central WA, expanding across the Columbia Basin and
again into eastern WA and ID through the morning to early
afternoon. Then the threat starts to retreat to northeast WA and
north ID later this afternoon and evening into the overnight,
where a deformation axis lingers. Some clearing develops
elsewhere. Then Thursday the next shortwave trough moves in from
the west, allowing additional showers to develop starting first
near the Cascades and expanding across the region through the
afternoon. These look more isolated to scattered in nature.

During this period any of the showers could produce some locally
heavy downpours and there could be some embedded thunderstorms.
The best threat of thunderstorms will lay across the north and
eastern WA and ID mountain zones today through sunset, then decrease
with the loss of heating. The threat will increase again Thursday
afternoon and will be a bit broader risk. With the lack of
significant shear, I'm not expecting thunderstorms to be well-
organized so that should limit their strength. Still some gusty
winds and small hail will be possible. Speaking of winds, aside
from the potential gusty winds with showers the passing front and
upper troughs will some tightening gradients, a weak LLJ and
increased mixing to bring some breezy conditions. Speeds of about
10-20 mph with gusts to 30 mph will be possible, save for around
the sheltered mountain valleys. These will be strongest during the
afternoon and early evening hours. Temperatures will noticeably
cooler over the next couple day with the incoming trough. Highs
will be closer to normal today, then slightly below normal
Thursday. /J. Cote'

Thursday night through Friday night: This will be the coolest and
wettest portion of the extended period as the closed low is
expected to drop south through Oregon Thursday night and into
Nevada Friday night. This will keep widespread showers and
afternoon thunderstorms across the area through Friday. The
showers will shift south of the area as the low pulls to the south
Friday night. Some of these showers will likely have brief heavy
rain. Additional precipitation will only add to run-off into area
rivers and streams. Temperatures will cool off to the 60s and low
70s and very near normals for this time of the year.

Saturday through Monday: Model guidance indicates the closed low
will meander around The OR/ID/NV border Saturday and Sunday, then
start to kick east on Monday. This will result in high pressure
building into the area for a pleasant weekend. Some moisture may
get wrapped back into the extreme southeast zones, but for now the
forecast will remain dry. However model guidance is beginning to
diverge some on just where the closed low ends up and we will have
to keep an eye on this. Temperatures will warm into the mid 70s
to mid 80s.

Tuesday and Wednesday: The models really diverge Tuesday and
Wednesday. This forecast stayed with the warmer drier solution,
but as is typical this time of the year rapid changes to the
weather should be expected. Tobin

&&

.AVIATION...
18Z TAFS: A mid level wave combined with a moist atmosphere and
increasing instability will promote showers this afternoon mainly
over Eastern WA/N Idaho. Isolated thunderstorms are also possible
in the afternoon with the best chances north of the KGEG/KSFF/KCOE
TAF sites. Areas of MVFR conditions this morning should give way
to VFR CIGS in the afternoon although brief MVFR conditions are
possible under heavy showers or thunderstorms. Meanwhile downslope
flow off the Cascades should keep most of Central WA dry with
continued VFR conditions at KEAT/KMWH. Expect locally breezy
conditions today. Winds and clouds decrease for tonight into early
Thursday. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  46  61  43  64  45 /  70  30  50  30  20  10
Coeur d'Alene  62  45  60  41  63  43 /  70  40  50  40  30  10
Pullman        61  45  59  41  59  43 /  80  20  30  40  30  10
Lewiston       66  49  66  46  64  47 /  60  10  40  30  20  10
Colville       68  46  62  42  70  44 /  70  40  70  60  20   0
Sandpoint      60  43  58  40  63  41 /  80  50  60  40  20  10
Kellogg        58  43  57  39  58  39 /  90  50  60  40  30  20
Moses Lake     73  49  68  46  72  48 /  30   0  20  30  20   0
Wenatchee      69  51  65  47  70  50 /  10  10  20  30  20   0
Omak           71  48  64  46  72  47 /  50  10  50  50  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 9, 7:23 AM PST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
823 AM PDT Wed May 9 2018

IDZ001>004-026-027-WAZ031-036>038-042-043-101530-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Spokane Area-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
823 AM PDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon and early
evening, with the potential for brief heavy downpours and small
hail. Heavy downpours may lead to localized ponding of water.
Although the probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Many area rivers will remain very high with some flooding in the
Idaho Panhandle and extreme northern Washington. Isolated
thunderstorms are possible Thursday afternoon and evening with
brief downpours and small hail.

WAZ032>035-041-044-101530-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
823 AM PDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible Thursday afternoon and evening
with brief downpours and small hail. Although the probability for
widespread hazardous weather is low.

In the hours before

Local storm report, May 9, 9:58 AM PST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1058 AM PDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       1 WNW PULLMAN           46.74N 117.18W
05/09/2018  M0.80 INCH       WHITMAN            WA   MESONET

            MESONET STATION PLJFF, 1 WNW PULLMAN.

1019 AM     HEAVY RAIN       POMEROY                 46.47N 117.60W
05/09/2018  M0.75 INCH       GARFIELD           WA   MESONET

            MESONET STATION D6254, POMEROY.

1200 AM     HEAVY RAIN       CASHMERE                47.52N 120.46W
05/09/2018  M0.75 INCH       CHELAN             WA   PUBLIC

0625 AM     HEAVY RAIN       2.5 SE POMEROY          46.44N 117.57W
05/09/2018  M0.72 INCH       GARFIELD           WA   COCORAHS

            COCORAHS STATION WA-GF-1, 2.5 SE POMEROY.

0937 AM     HEAVY RAIN       DRY CREEK RAWS          47.73N 120.54W
05/09/2018  M0.70 INCH       CHELAN             WA   MESONET

            MESONET STATION DRYW1, DRY CREEK RAWS.

0700 AM     HEAVY RAIN       POMEROY                 46.47N 117.61W
05/09/2018  M0.68 INCH       GARFIELD           WA   COCORAHS

            COCORAHS STATION WA-GF-2, POMEROY.

1000 AM     HEAVY RAIN       3 SSW GENESEE           46.51N 116.95W
05/09/2018  M0.65 INCH       NEZ PERCE          ID   MESONET

            MESONET STATION ITD58, 3 SSW GENESEE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okanogan

When
May 9, 1:00 PM PST to May 16, 11:45 AM PST
Where
Okanogan County, 2.76 mi NE of Twisp to 1.46 mi NW of Winthrop Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$260
Reported by
River/Stream Gage
Coordinates
48.396, -120.075

The USGS River Gage on the Methow River at Pateros recorded a rise above the Flood Stage of 10.0 feet at 1:00 PM PSt on May 9th. The river crested at 10.7 feet at 7:15 AM on May 10th then receded below the Flood Stage at 7:30 PM on May 10th. The river rose again on May 16th and briefly touched the Flood Stage at 10.0 feet at 11:45 AM on May 16th before receding again.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756476.